Alert archive / Florida / Flash Flood Warnings in 2023

Flash Flood Warning 39, NWS Tallahassee, FL

July 14, 2023Holmes County, Jackson County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jul 14, 2023, 5:19 AM CDT for Holmes County, Jackson County, Florida. It was in force for 3 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2023, 5:19 AM CDT (10:19 UTC)
Expired
Jul 14, 2023, 8:15 AM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Holmes County, FL, Jackson County, FL

The radar

The Eglin Afb radar (KEVX), 59 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:00 AM CDTFLASH FLOOD1 Ese Jacobs, FLWater over Cherry Court south of Jacob Road.
Jul 14, 6:00 AM CDTFLASH FLOOD1 Ese Jacobs, FLWater over Cherry Court south of Jacob Road.
Jul 14, 6:00 AM CDTFLASH FLOOD2 E Jacobs, FLWater over Jacob road between U.S. 231 and railroad crossing.
Jul 14, 6:00 AM CDTFLASH FLOOD2 E Jacobs, FLWater over Jacob road between U.S. 231 and railroad crossing.
Jul 14, 6:00 AM CDTFLASH FLOOD4 E Richter Crossroads, FLFlooding reported on Lovewood Road. Time approximate.
Jul 14, 6:00 AM CDTFLASH FLOOD4 E Richter Crossroads, FLFlooding reported on Lovewood Road. Time approximate.
Jul 14, 6:00 AM CDTFLASH FLOOD4 Ese Jacobs, FLWater over Safari Road south of Highway 162.
Jul 14, 6:00 AM CDTFLASH FLOOD4 Ese Jacobs, FLWater over Safari Road south of Highway 162.
Jul 14, 6:00 AM CDTFLASH FLOOD5 E Jacobs, FLWater over Highway 162 west of Waddell Mill Road.
Jul 14, 6:00 AM CDTFLASH FLOOD5 E Jacobs, FLWater over Highway 162 west of Waddell Mill Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WGUS52 KTAE 141019
FFWTAE
FLC059-063-141215-
/O.NEW.KTAE.FF.W.0039.230714T1019Z-230714T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
519 AM CDT Fri Jul 14 2023

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Northeastern Holmes County in the panhandle of Florida...
  Jackson County in the panhandle of Florida...

* Until 715 AM CDT.

* At 519 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 6 and 9 inches of rain 
  have fallen in the last 4 Hours. Additional rainfall amounts of 1 
  to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Graceville, Marianna, Cottondale, Campbellton, Jacob City, Jacobs, 
  Richter Crossroads, Browntown, Cottondale Airport, Cobb Crossroads 
  and Tendil Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3089 8559 3092 8562 3096 8561 3100 8558
      3100 8550 3094 8530 3092 8526 3085 8523
      3081 8523 3079 8526 3077 8529 3077 8535
      3078 8540 3080 8545

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
434 
WGUS52 KTAE 141210
FFWTAE
FLC059-063-141315-
/O.EXT.KTAE.FF.W.0039.000000T0000Z-230714T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
710 AM CDT Fri Jul 14 2023

The National Weather Service in Tallahassee has extended the

* Flash Flood Warning for...
  Northeastern Holmes County in the panhandle of Florida...
  Jackson County in the panhandle of Florida...

* Until 815 AM CDT.

* At 710 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 6 and 9 inches of rain 
  have fallen in the last 4 Hours. Additional rainfall amounts of 1 
  to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Graceville, Marianna, Cottondale, Campbellton, Jacob City, Jacobs, 
  Richter Crossroads, Browntown, Cottondale Airport, Cobb Crossroads 
  and Tendil Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3089 8559 3092 8562 3096 8561 3100 8558
      3100 8550 3094 8530 3092 8526 3085 8523
      3081 8523 3079 8526 3077 8529 3077 8535
      3078 8540 3080 8545

FLASH FLOOD...RADAR INDICATED

$$

JCW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:29 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 14, 3:29 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
429 AM EDT Fri Jul 14 2023

...FLOODING RAINS POSSIBLE TODAY...

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE
WEATHER, HYDROLOGY...

.NEAR TERM...
(Today and tonight)
Issued at 309 AM EDT Fri Jul 14 2023

As a mesoscale disturbance along our westernmost counties; in the
Florida Panhandle and SE Alabama, continues to slowly move south-
southeastward, we'll continue to see widespread showers and
storms throughout today. Currently, slow moving storms along the
FL Panhandle have produced between 5 to 7 inches of precip within
the last three hours. Given elevated PWATs, around 2 to 2.5
inches, across the region, it's not surprising to see efficient
rainmakers in this environment. The WPC currently has this very
area within a slight risk (level 2 to 4) of excessive rainfall for
today, with areas to the east under a marginal risk. With MLCAPE
between 2500 and 3500 J/kg across the area today, and forcing for
ascent from the disturbance itself, there is ample support for
widespread showers and storms. Highest instability is located
across the western half of our area with slightly less instability
across the eastern half. Should storms remain slow movers and/or
train like they have been this morning, then it's not unreasonable
to expect multiple flash flood warnings today. Less likely, but
non-zero, is the potential for a quick spin-up tornado,
particularly located near the center of the mesoscale circulation
as low-level SRH is maximized within that area.

Expect daytime highs to be impacted by cloud cover due to widespread
showers and storms generally keeping them in the mid to upper 80s
with overnight lows in the mid 70s.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 309 AM EDT Fri Jul 14 2023

A massive upper level low over northern Manitoba at the start of
the period will drop down to near Lake Superior by the end of the
weekend. This will maintain the long-wave trough over the eastern
U.S. Several MCVs or other pieces of energy will rotate through
the base if this trough and provide additional forcing for ascent
of the very moist air mass that will remain in place across the
region. The result will be unsettled weather with high rain
chances (60-70%) both Saturday and Sunday. Excessive rainfall
remains a concern. See the hydrology discussion below. Convective
coverage will prevent us from realizing heat indices high enough
to warrant an advisory for Saturday. Sunday could be close.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 309 AM EDT Fri Jul 14 2023

A significant transition will occur during this period. Monday's
weather will be similar to what we will see over the weekend.
However, the long wave trough will finally lift away beginning on
Tuesday. This will unfortunately allow the massive southwestern
U.S. ridge to spread eastward across Dixie for the remainder of
the week. Convective coverage will decrease and temperatures will
soar into the upper 90s in many areas each afternoon. A few spots
will reach 100 degrees. The resulting heat indices will get us
solidly into heat advisory range (108-112) each day with excessive
heat warnings (HI >= 113) )not out of the question for our
Florida counties.

&&

.AVIATION...
(06Z TAFS)
Issued at 309 AM EDT Fri Jul 14 2023

MVFR to IFR conditions could be possible within the next few hours
as cigs and vsbys lower due to a disturbance moving southeast across
the region. The center of this disturbance is currently over the FL
Panhandle/SE Alabama. As it continues moving south- southeastward
it'll continue to produce showers and possibly some storms this
morning with an increase in activity once the sun rises. MVFR BKN to
OVC decks are possible across the region today due to this
disturbance with MVFR to IFR conditions possible within
thunderstorms later this morning into the afternoon. Activity is
expected to wind down after sunset.

&&

.MARINE...
Issued at 309 AM EDT Fri Jul 14 2023

Daily chances of rain are expected due to the land breeze
circulation. Showers and thunderstorms will be most likely during
the late night hours lingering into the morning and early
afternoon. The exception will be any storms that move offshore
during the afternoon. Otherwise, generally light west to southwest
winds are expected with seas 2 feet or less for the most part.

&&

.FIRE WEATHER...
Issued at 309 AM EDT Fri Jul 14 2023

A disturbance will be moving across the region today, which will
contribute to elevated rain chances region-wide today. Additional
chances for wetting rains over the next few days will keep fire
weather concerns at a minimum.

&&

.HYDROLOGY...
Issued at 309 AM EDT Fri Jul 14 2023

Widespread rainfall totals of 2-4 inches are expected through the
weekend. However, it would not be unreasonable to see some areas
get double those values. Rain rates will be quite high and the
Weather Prediction Center is maintaining a Slight Risk for
Excessive (flood- producing) Rainfall (level 2 out of 4) over the
western half of the forecast area through tonight, with a marginal
risk (level 1 out of 4) to the east. Thereafter, a marginal risk
will be in place for most of the region through the weekend. While
riverine flooding is not currently forecast, if the higher
rainfall totals are realized across the panhandle, we may need to
keep an eye on the Choctawhatchee, which is already forecast to
reach action stage.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   84  75  89  76 /  80  30  70  20
Panama City   86  77  88  79 /  90  60  70  20
Dothan        86  74  90  74 /  70  30  60  20
Albany        88  74  91  75 /  80  40  60  20
Valdosta      89  74  91  75 /  80  30  60  20
Cross City    91  76  91  77 /  70  20  50  20
Apalachicola  86  79  88  79 /  90  50  80  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Oliver
SHORT TERM...Wool
LONG TERM....Wool
AVIATION...Oliver
MARINE...Wool
FIRE WEATHER...Oliver
HYDROLOGY...Wool

In the hours before

Special weather statement, Jul 14, 3:56 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
456 AM EDT Fri Jul 14 2023

FLZ008-108-112-140930-
Coastal Bay FL-Central Walton FL-South Walton FL-
456 AM EDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of west central Bay and
southeastern Walton Counties through 530 AM EDT/430 AM CDT/...

At 455 AM EDT/355 AM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of Santa Rosa Beach, moving east at
20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eglin Air Force Base, Freeport, Bruce, Bunker, Seminole Hills and
Port Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3056 8614 3058 8610 3058 8589 3056 8588
      3044 8591 3045 8595 3040 8600 3039 8598
      3039 8592 3032 8593 3035 8607 3038 8615
      3038 8612 3039 8611 3042 8614 3043 8612
      3043 8615 3044 8616 3048 8614 3046 8617
TIME...MOT...LOC 0855Z 276DEG 15KT 3048 8609

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

99-OLIVER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:54 AM CDTAreal Flood AdvisoryTAEHolmes, Jackson, Washington2 hr
Jul 14, 2:46 AM CDTFlash Flood WarningTAEHolmes, Jackson2 hr
Jul 14, 3:56 AM CDTSpecial Weather StatementTAEWalton34 min
Jul 14, 4:10 AM CDTSpecial Marine WarningTAE65 min
Jul 14, 6:01 AM CDTAreal Flood AdvisoryTAECalhoun, Gadsden, Jackson, Liberty3 hr
Jul 14, 6:33 AM CDTFlood WatchTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 5 more36 hr
Jul 14, 6:39 AM CDTAreal Flood AdvisoryTAEBay, Walton3 hr
Jul 14, 6:53 AM CDTFlash Flood WarningTAEBay, Walton5 hr
Jul 14, 7:01 AM CDTSpecial Weather StatementTAEWalton44 min
Jul 14, 7:20 AM CDTSpecial Weather StatementTAEWashington55 min
Jul 14, 7:21 AM CDTSpecial Marine WarningTAE114 min
Jul 14, 7:23 AM CDTSpecial Weather StatementTAEWalton67 min
Jul 14, 7:39 AM CDTAreal Flood AdvisoryTAEBay, Holmes, Walton, Washington4 hr
Jul 14, 7:39 AM CDTAreal Flood AdvisoryTAEWalton3 hr
Jul 14, 7:45 AM CDTFlash Flood WarningTAEWalton3 hr
Jul 14, 7:58 AM CDTAreal Flood AdvisoryTAEWalton4 hr
Jul 14, 8:29 AM CDTAreal Flood AdvisoryTAEBay3 hr
Jul 14, 8:45 AM CDTAreal Flood AdvisoryTAECalhoun, Holmes, Jackson, Washington3 hr
Jul 14, 9:02 AM CDTFlash Flood WarningTAEWalton3 hr
Jul 14, 9:15 AM CDTSpecial Marine WarningTAE60 min
Jul 14, 9:34 AM CDTFlash Flood Warning Considerable damage threatTAEWalton3 hr
Jul 14, 10:16 AM CDTSpecial Marine WarningTAE89 min
Jul 14, 10:38 AM CDTRip Current StatementTAEBay, Walton14 hr
Jul 14, 11:25 AM CDTSpecial Marine WarningTAE108 min
Jul 14, 12:01 PM CDTAreal Flood WarningTAEWalton3 hr
Jul 14, 12:42 PM CDTAreal Flood WarningTAEBay, Walton6 hr

Nearby

Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.